Alert archive / Arizona / Dust Storm Warnings in 2011
Dust Storm Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Oct 4, 2011, 1:11 PM MST for Pima County, Pinal County, Arizona. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2011, 1:11 PM MST (20:11 UTC)
- Expired
- Oct 4, 2011, 3:00 PM MST
- In force
- 109 min
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2252 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WWUS75 KTWC 042011 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 111 PM MST TUE OCT 4 2011 ...AREAS OF BLOWING DUST... AZZ502-505-506-050200- /O.NEW.KTWC.DS.W.0008.111004T2011Z-111004T2200Z/ /O.CON.KTWC.DU.Y.0001.000000T0000Z-111005T0200Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK... MAMMOTH...ORACLE 111 PM MST TUE OCT 4 2011 ...DUST STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. A BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. * TIMING...AREAS OF BLOWING DUST WITH VISIBILITIES UNDER A MILE WILL BE POSSIBLE THROUGH 3 PM. * WINDS...SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. * VISIBILITY...VISIBILITIES WILL BE REDUCED TO NEAR UNDER ZERO AT TIMES. * IMPACTS...TRAVELERS ALONG AREA HIGHWAYS WILL ENCOUNTER SUDDEN VISIBILITY REDUCTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$ AZZ501-503-504-507>515-050200- /O.CON.KTWC.DU.Y.0001.000000T0000Z-111005T0200Z/ WESTERN PIMA COUNTY-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M.... NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...SIERRA VISTA... BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW... MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS... MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 111 PM MST TUE OCT 4 2011 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... A BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. * TIMING...AREAS OF BLOWING DUST WITH VISIBILITIES UNDER A MILE WILL BE POSSIBLE THROUGH 7 PM. * WINDS...SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. * VISIBILITY...VISIBILITIES WILL BE REDUCED TO UNDER ONE MILE IN BLOWING DUST AT TIMES. * IMPACTS...TRAVELERS ALONG AREA HIGHWAYS WILL ENCOUNTER SUDDEN VISIBILITY REDUCTIONS UNDER ONE MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLOWING DUST ADVISORY MEANS THAT BLOWING DUST WILL RESTRICT VISIBILITIES BELOW ONE MILE IN SOME AREAS. TRAVELERS ARE URGED TO USE CAUTION. IF YOU ENCOUNTER LOCALIZED DENSE BLOWING DUST... ESPECIALLY NEAR PLOWED FIELDS OR CONSTRUCTION SITES...DO NOT DRIVE INTO IT IF AT ALL POSSIBLE. && $$ MEYER
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Oct 4, 9:15 AM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Oct 4, 9:15 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST TUE OCT 4 2011 .SYNOPSIS...AN APPROACHING WEATHER SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY ALONG WITH BREEZY TO LOCALLY WINDY CONDITIONS. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY. A STRONGER AND DEEP LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS...MUCH COOLER TEMPERATURES...AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY. DRY AND COOL INTO THE WEEKEND BEFORE TEMPERATURES WARM BACK UP TO NEAR SEASONAL NORMALS. && .DISCUSSION...SYSTEM APPROACHING FROM THE WEST PUSHING THROUGH MAINLY WESTERN AND NORTHERN AREAS IN WHAT WILL LIKELY BE MORE OF A GLANCING BLOW FOR SOUTHEAST ARIZONA. OUR BUSIEST AREAS WILL LIKELY BE BORDERING PHX'S AND FGZ'S AREAS WITH AN EMPHASIS ON THE LOWER DESERTS WEST OF TUCSON INTO PORTIONS OF PINAL COUNTY ALONG WITH THE WHITE MOUNTAINS OF NORTHERN GREENLEE AND NORTHERN GRAHAM COUNTIES. BEST DYNAMICS AND MOISTURE COME TOGETHER FURTHER NORTHWEST AND NORTH. ADD IN SOME GUSTY WINDS BUT BELOW ADVISORY LEVELS. CURRENT FORECAST SHOWS THESE TRENDS WELL. AFTER A PAUSE WEDNESDAY...A MUCH STRONGER AND LARGER SYSTEM WILL DIG INTO THE GREAT BASIN THURSDAY. WHILE THE EMPHASIS ON THE COLDEST AIR...BEST MOISTURE AND BEST DYNAMICS WILL BE NORTH OF OUR AREA...THIS ONE WILL BRING MUCH STRONGER WINDS...COLDER TEMPERATURES AND MORE WIDESPREAD SHOWERS TO OUR PART OF THE STATE THURSDAY. THE HIGHEST ELEVATIONS IN THE WHITE MOUNTAINS COULD EVEN SEE A FEW SNOW FLURRIES...BUT NOT MUCH IN THE WAY OF ACTUAL ACCUMULATIONS. SOME WRAP-AROUND MOISTURE AND TRAILING ENERGY DIGGING THROUGH THURSDAY NIGHT...BUT BY EARLY FRIDAY THE BEST MOISTURE WILL HAVE LIFTED OUT OF THE AREA AS A DRY AND COLD PUNCH COMES IN UNDER THE TROUGH. INITIALLY THE SHORTWAVE RIDGE TO NEAR ZONAL FLOW OVER THE WEEKEND INTO EARLY NEXT WEEK WILL MEAN THE FOLLOW-ON WARMING TREND WILL BE SLOWER TO ASSERT ITSELF UNTIL THE START OF THE NEW WEEK. AT ANY RATE...OUR FIRST TASTE OF FALL. && .AVIATION...SCT-BKN CLOUDS AT 8-12K FT AGL WITH ISOLD SHRA/-TSRA THROUGH 06Z TONIGHT...FOLLOWED BY SOME CLEARING FROM THE WEST. SFC WND INCREASING TODAY...SLY/SWLY INCREASING TO 15-22 KTS WITH GUSTS UP TO 30 KTS BY 21Z TODAY...CONTINUING THRU 03Z WEDNESDAY BEFORE SLOWLY DIMINISHING LATE TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED TODAY ACROSS MUCH OF SOUTHEAST ARIZONA. THERE WILL BE ENOUGH MOISTURE FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY NORTH AND WEST OF TUCSON TODAY. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY IN ADVANCE OF THE NEXT SYSTEM TO IMPACT SOUTHEAST ARIZONA ON THURSDAY. A STRONG LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS AND SHOWERS AND THUNDERSTORMS AS WELL AS MUCH COOLER TEMPERATURES THURSDAY. DRY CONDITIONS ARE EXPECTED ONCE AGAIN OVER THE UPCOMING WEEKEND AS TEMPERATURES WARM BACK TO NEAR SEASONAL NORMALS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 4, 7:49 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 749 AM MST TUE OCT 4 2011 AZZ510-051500- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BRIEF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FEWER AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY AND FRIDAY. A FEW SNOW FLURRIES ARE POSSIBLE AT THE HIGHEST ELEVATIONS. DRY CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ502>509-511>515-051500- TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST WILL BE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER CONDITIONS WILL OCCUR WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY AND FRIDAY. DRY CONDITIONS ARE FORECAST SATURDAY INTO MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-051500- WESTERN PIMA COUNTY- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY. SOME STORMS WILL GENERATE STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY INTO EARLY FRIDAY. DRY CONDITIONS ARE FORECAST LATER FRIDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Oct 4, 11:43 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE OCT 4 2011
AZZ501-502-041930-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1143 AM MST TUE OCT 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1230 PM MST...
AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTHWEST OF AJO...OR 61 MILES
SOUTHWEST OF GILA BEND...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM WITH LOCALLY
HEAVY RAINFALL. THE WINDS MAY GENERATE AREAS OF BLOWING DUST AS WELL.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3251 11332 3251 11317 3238 11260 3194 11302
3204 11333
TIME...MOT...LOC 1843Z 206DEG 26KT 3221 11314
MEYERSpecial weather statement, Oct 4, 12:46 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1246 PM MST TUE OCT 4 2011 AZZ505-042030- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ- 1246 PM MST TUE OCT 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 130 PM MST... AT 1240 PM MST LOCALIZED AREAS OF BLOWING DUST WERE BEING GENERATED FROM ISOLATED SHOWERS MOVING OVER INTERSTATE 10 JUST SOUTHEAST OF PICACHO PEAK. EXPECT VISIBILITIES AS LOW AS 1 MILE BRIEF SMALL AREAS LOWER. AREAS AFFECTED INCLUDE...RED ROCK AND PICACHO PEAK. IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3286 11131 3269 11108 3252 11135 3265 11156 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:43 AM MST | Special Weather Statement | TWC | 47 min | |
| Oct 4, 12:46 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Oct 4, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Oct 4, 1:03 PM MST | Blowing Dust Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 hr |
| Oct 4, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 40 min |
| Oct 4, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
Nearby
Dust Storm Warnings in Arizona, 2011Every dust storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.